Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2003, 2:30 AM CDT for Graham County, Norton County, Sheridan County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 2:30 AM CDT (07:30 UTC)
- Expired
- May 19, 2003, 3:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
284 WUUS53 KGLD 190730 SVRGLD KSC065-137-179-190815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 229 AM CDT MON MAY 19 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS SHERIDAN COUNTY IN NORTHWEST KANSAS GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 315 AM CDT * AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF NEW ALMELO...OR ABOUT 9 MILES NORTHEAST OF HOXIE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ALMELO AT 245 AM CDT LENORA AT 255 AM CDT EDMOND AND DENSMORE AT 315 AM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL UP TO THE SIZE OF GOLFBALLS...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 3951 10043 3934 10033 3956 9960 3979 9973 ENTWISTLE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:15 PM CDT, 12 hours 15 minutes earlier.
Area forecast discussion, May 18, 2:15 PM CDT, 12 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT SUN MAY 18 2003 TONIGHT...WIDESPREAD RAINFALL EVENT EXPECTED DUE TO PRESENCE OF MOIST/UNSTABLE AIRMASS AND STRONG COLD FRONTAL FORCING/LIFT LATE. IMPRESSIVE LOW/MID LEVEL THETA-E RIDGE AXIS ORIENTED NORTH-SOUTH EXISTS ACROSS WESTERN KS WITH ADEQUATE WIND SHEAR/INSTABILITY. EXPECT INITIAL THUNDERSTORM DEVLOPMENT ACROSS EASTERN CO PLAINS IN LOW LEVEL CONVERGENCE AXIS. MORE WIDESPREAD THUNDERSTORMS EXPECTED LATE THIS EVENING/AFTER MIDNIGHT AS THE STRONG COLD FRONT SWEEPS QUICKLY SOUTHWARD ACROSS THE POTENTIAL INSTABILITY/THETA-E RIDGE AXIS. BASED ON LOW LEVEL MOISTURE CONVERGENCE PROGNOSIS...MOST NUMEROUS THUNDERSTORM COVERAGE/QUANTITATIVE PRECIPITATION WILL BE ACROSS THE NORTHEAST ZONES. HAVE FOLLOWED ETA AS ITS FIELDS LOOK THE CLOSEST TO EXPECTED SCENARIO. CANNOT RULE OUT SEVERE STORMS ANYWHERE BASED ON ADEQUATE INSTABILITY/WIND SHEAR/LIFT...BUT NORTH/EAST ZONES HAVE THE GREATEST POTENTIAL. MON...STRONG PRESSURE GRADIENT/LOW LEVEL THERMAL GRADIENT AND DEEP UNIDIRECTIONAL FLOW SUGGEST WIND ADVISORY CRITERIA WINDS (25-35 MPH WITH GUSTS TO 45). WITH ALL THE ACTIVE WEATHER TONIGHT...WILL HOLD OFF ON ISSUING A 2ND PERIOD WIND ADVISORY. SHOULD SEE SHOWERS/THUNDERSTORMS ACROSS THE EASTERN ZONES END BY MIDDAY AS LOW/MID LEVEL FORCING CEASES. TUE...DESPITE ZONAL FLOW ALOFT...STRONG SURFACE HIGH ACROSS THE PLAINS STATES/LOW LEVEL UPSLOPE FLOW WILL PRODUCE A COOL DAY WITH 850 MB TEMPERATURES FROM 6-13C. SHOWERS/THUNDERSTORMS WILL BE CONFINED TO THE COLORADO FRONT RANGE...SO DRY HERE. WED...NW FLOW ALOFT DEVELOPS WITH LOW LEVEL UPSLOPE CONTINUING. SHOULD SEE THUNDERSTORMS DEVELOP IN THE AFTERNOON ACROSS THE COLORADO I-25 CORRIDOR...THEN PROPAGATE SOUTHEASTWARD IN THE NW FLOW ALOFT. THUS...BEST THUNDERSTORM POTENTIAL WILL BE ACROSS THE SOUTHWEST ZONES DURING THE EVENING. WILL KEEP IT DRY FOR NOW THOUGH. THU...UPSLOPE LOW LEVEL FLOW CONTINUES. HOWEVER...WITH FLOW ALOFT VEERING TO MORE NORTH-NORTHWEST DIRECTION AND WEAKENING...EXPECT STORMS THAT INITIATE ALONG THE COLORADO FRONT RANGE TO STAY WEST OF OUR ZONES. FRI/SAT/SUN...18/00Z GFS RUN SIMILAR TO 17/00Z RUN LEADING TO MORE FORECAST CONFIDENCE. STRONG RIDGING ALOFT SHOULD PRECLUDE THUNDERSTORMS. BASED ON GFS 850 MB TEMPERATURES AND STRENGTH OF RIDGING ALOFT...GFS HIGHS LOOK TOO COLD. .GLD...NONE. SAR
Hazardous weather outlook, May 18, 7:44 PM CDT, 6 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT SUN MAY 18 2003 .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM CDT). HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA. STORMS WILL BE MORE NUMEROUS NORTH OF INTERSTATE 70. AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUIRED. ALTHOUGH IT WILL BE TOO DARK FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2 INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE WOULD BE APPRECIATED OVERNIGHT. ENTWISTLE
In the hours before
Special weather statement, May 18, 10:39 PM CDT, 3 hours 51 minutes before
COZ090>092-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT SUN MAY 18 2003 ...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN CANCELLED... ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR DAMAGING WINDS. ENTWISTLE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:47 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 43 min |
| May 19, 2:06 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 39 min |
| May 19, 3:28 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 62 min |
| May 19, 3:49 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 41 min |
| May 19, 4:31 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.